Behavioural disturbances and psychotic reactions are commoner in patients with epilepsy than in the general population and may be precipitated by the majority of antiepileptic drugs, including the newer ones. These reactions may be more frequent in patients with complex partial seizures, reflecting underlying temporal lobe pathology. A review of the literature on vigabatrin found an incidence of severe abnormal behaviour in controlled trials in adults of 3.4%. In children open studies gave an incidence of around 6%. This may be related to dosage and speed of introduction. Such reactions may be related to changes in seizure control, either unaccustomed good control (force normalisation) or breakdown in control, implying non-specific causative mechanisms. Alternatively, any relationship to control may be fortuitous and specific, unknown pharmacological mechanisms may be involved. Appropriate risk reduction measures include slow introduction, limiting the dose to that required for seizure control, slow withdrawal and increased vigilance in those on polytherapy or with psychiatric histories. Such advice is pertinent to all antiepileptic medications. Additionally, vigabatrin is probably contraindicated in idiopathic generalised epilepsies. Behavioural reactions are uncommon with vigabatrin, and have not been shown to be greater with it than with other antiepileptic agents. Therefore, it maybe inappropriate to withhold the drug from those who may benefit from it.